Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 270, NWS Dodge City, KS

September 10, 20154 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 10, 2015, 7:21 PM CDT for 4 counties in Kansas. It was in force for 69 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2015, 7:21 PM CDT (00:21 UTC)
Expired
Sep 10, 2015, 8:30 PM CDT
In force
69 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 168 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 7:31 PM CDTTSTM WND GST 677 S Johnson City, KS
Sep 10, 7:40 PM CDTHAIL 19 N Richfield, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 5:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS53 KDDC 110021
SVRDDC
KSC067-129-187-189-110130-
/O.NEW.KDDC.SV.W.0270.150911T0021Z-150911T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORTON COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHERN STANTON COUNTY IN SOUTHWESTERN KANSAS...
  NORTHWESTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN GRANT COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 830 PM CDT

* AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  JOHNSON CITY...MOVING SOUTH AT 10 MPH. ANOTHER SEVERE THUNDERSTORM
  WAS LOCATED NEAR MANTER AND WAS ALSO MOVING SOUTH AT 10 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RICHFIELD AND THE SAUNDERS ELEVATOR. 

THIS SEVERE THUNDERSTORM WARNING REPLACES THE PREVIOUS WARNING FOR
SOUTHEAST STANTON, NORTHEAST MORTON AND FAR WESTERN GRANT COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3751 10204 3753 10154 3723 10145 3717 10204
TIME...MOT...LOC 0018Z 348DEG 8KT 3744 10174 

HAIL...1.75IN
WIND...60MPH

$$

GERARD
1 follow-up statement
101 
WWUS53 KDDC 110051
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT THU SEP 10 2015

KSC067-129-187-189-110130-
/O.CON.KDDC.SV.W.0270.000000T0000Z-150911T0130Z/
MORTON KS-STANTON KS-STEVENS KS-GRANT KS-
751 PM CDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN MORTON...SOUTHERN STANTON...NORTHWESTERN STEVENS AND
SOUTHWESTERN GRANT COUNTIES...

AT 751 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF RICHFIELD...MOVING SOUTH AT 15 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
RICHFIELD AND THE SAUNDERS ELEVATOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3751 10204 3753 10154 3723 10145 3717 10204
TIME...MOT...LOC 0051Z 352DEG 11KT 3731 10173 

HAIL...1.00IN
WIND...70MPH

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:33 PM CDT, 48 minutes earlier.

Area forecast discussion, Sep 10, 6:33 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
633 PM CDT THU SEP 10 2015

...UPDATED AVIATION SECTION...

.SYNOPSIS...
ISSUED AT 305 PM CDT THU SEP 10 2015

An upper level longwave trough is centered over the Great Lakes
with a shortwave moving around its periphery and currently moving
into the Northern High Plains around 18Z. Meanwhile, a ridge of
high pressure is located above the western United States with
Tropical Storm Linda positioned west of Baja, Mexico. The 12Z KDDC
RAOB this morning shows upper levels above 500mb being dry above
western Kansas. Modest moisture is found below this level to
around 700 mb where another dry layer is found. The surface was
almost saturated as 60 degree dewpoints found across the majority
of western Kansas. As of 18Z this afternoon, a trough of low
pressure was positioned along the KS/CO border with a cold front
spreading across southern Nebraska and northern Kansas.

&&

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 139 PM CDT THU SEP 10 2015

A surface cold front currently along the KS/NE border will
continue to slide south this afternoon approaching northern
portions of the CWA late this afternoon. There will be enough lift
and moisture along this cold front for thunderstorms to form late
this afternoon through tonight. With CAPE values above 2000 J/kg
and 0-6 shear above 40 knots, some of these storms will be capable
of becoming severe with large hail and damaging winds being the
main concern. Especially across north central into central Kansas
late this afternoon into this evening. An isolated tornado or two
will also be possible, mainly across north central and central
Kansas. Storms look to first develop across north central Kansas
late this afternoon then spread eastward along the front as the
evening and overnight progresses. Additional storms may also form
ahead of this front across portions of the CWA. Check out our
latest forecast for more information on timing and location. Winds
will generally be from the south ahead of the cold front shifting
to more of a northeasterly direction behind the front. Chances of
thunderstorms continue through midnight then decrease from north
to south as the night progresses. Thunderstorm chances will be
confined along the KS/OK border around sunset then quickly
diminish by late morning. Cloudiness then decreases from north to
south as the day progresses as high pressure builds into the area.
As for temperatures, lows tonight look to range from the mid 50s
across west central Kansas to lower 60s across south central
Kansas. Much cooler temperatures are anticipated tomorrow with
highs only reaching into the mid 70s.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 305 PM CDT THU SEP 10 2015

This weekend into early next week looks dry across western Kansas
as as an upper level low digs into the western United States and
an upper level ridge sits above the western United States.
Meanwhile, a dome of high pressure at the surface will continue to
build across western Kansas Friday night into Saturday then slide
east of the area Sunday into early next week. Lee troughing looks
to redevelop by Saturday shifting winds back to a southerly
direction. Skies above the CWA looks to be mostly clear with the
exception of Friday night into Saturday morning as mid level
moisture moves in from the north increasing cloud cover across
central and north central Kansas. Models then suggest an upper
level longwave trough digging into the western United States mid
week into late week. This system looks to push the upper level
ridge of high pressure towards the east. Western Kansas looks to
remain dry during this time frame, however, southerly wind speeds
will increase in intensity as a trough of low pressure strengthens
across eastern Colorado. Cloud cover may also increase
periodically in the mid to upper levels of the atmosphere. As for
temperatures, highs Saturday look to only reach into the mid to
upper 70s then slowly increase each afternoon with highs reaching
to around 90s degrees by Monday and continue into the remainder of
the week. Lows in the 50s are anticipated Friday and Saturday
morning with lows in the 60s returning by Sunday.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING)
ISSUED AT 633 PM CDT THU SEP 10 2015

Numerous thunderstorms will affect southwest KS tonight, including
the three terminals (DDC, GCK, HYS). Thunderstorms are expected to
be in the vicinity of the three terminals off and on from the mid-
evening hours through about 07-09Z early Friday morning, perhaps
even longer, as the mid level frontal zone pushes south and
showers/thunderstorms continue to fester in the strong mid level
frontal zone. Outside of thunderstorm activity, expect ceiling to be
in the 800 to 2000 foot range behind the surface front in the 09-15Z
time frame, particularly at GCK and DDC. Ceiling will likely scatter
out after 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  74  54  76 /  40  20  10  10
GCK  58  74  54  79 /  40  10  10  10
EHA  59  72  56  80 /  30  20  10  10
LBL  60  75  56  80 /  40  20  10  10
HYS  57  74  52  77 /  40  10  10  10
P28  63  76  55  75 /  70  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Hovorka_42
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Umscheid
Hazardous weather outlook, Sep 10, 3:18 AM CDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT THU SEP 10 2015

KSZ030-031-043>046-061>066-074>081-084>090-110830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 AM CDT THU SEP 10 2015 /218 AM MDT THU SEP 10 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS THIS AFTERNOON
AND EVENING. THE PRIMARY THREAT WILL BE QUARTER TO GOLF BALL SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO
OR TWO CANNOT BE RULED OUT WITH THE STRONGEST STORMS.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

HAZARDS WEATHER RISK...

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT...MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Local storm report, Sep 10, 6:36 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT THU SEP 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 WSW JOHNSON CITY      37.56N 101.80W
09/10/2015  E1.75 INCH       STANTON            KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Sep 10, 6:40 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT THU SEP 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             19 SW MODOC             38.26N 101.30W
09/10/2015  E0.75 INCH       KEARNY             KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Sep 10, 6:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT THU SEP 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 S ARNOLD              38.59N 100.03W
09/10/2015  E1.00 INCH       NESS               KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Sep 10, 7:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT THU SEP 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     1 WNW ARNOLD            38.64N 100.06W
09/10/2015                   NESS               KS   PUBLIC

            TREE LIMBS UP TO FIVE INCHES IN DIAMETER
            WERE BLOWN DOWN.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Sep 10, 7:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT THU SEP 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             1 WNW ARNOLD            38.64N 100.06W
09/10/2015  E0.88 INCH       NESS               KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Sep 10, 7:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT THU SEP 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     3 WSW ULYSSES           37.57N 101.42W
09/10/2015  E60 MPH          GRANT              KS   PUBLIC

&&

MJS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:12 PM CDTSevere Thunderstorm WarningDDCEllis35 min
Sep 10, 7:30 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee45 min
Sep 10, 7:32 PM CDTSevere Thunderstorm WarningDDCGrant, Seward, Stevens23 min
Sep 10, 7:46 PM CDTAreal Flood WarningDDCStanton12 hr
Sep 10, 8:01 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens59 min
Sep 10, 8:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee60 min
Sep 10, 8:21 PM CDTSevere Thunderstorm WarningDDCMorton32 min
Sep 10, 8:32 PM CDTSevere Thunderstorm WarningDDCStafford30 min
Sep 10, 8:39 PM CDTFlash Flood WarningDDCGrant3 hr
Sep 10, 8:50 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens21 min
Sep 10, 9:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa31 min
Sep 11, 4:04 AM CDTSpecial Weather StatementDDCGrant41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.